Texas, 2017

Lightning Strike in Texas, July 15, 2017

July 15, 2017 · NWS HGX · 1 event in 1 county or zone

There was one injury from an afternoon lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There was one injury from an afternoon lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 15, 11:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 15, 11:18 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 PM CDT Sat Jul 15 2017

.AVIATION...
A weak disturbance, high PW air and low convective temps will
provide the area with a good chance of thunderstorms this
afternoon. Will carry a VCTS at all TAF sites and will maintain a
TEMPO for both KIAH and KHOU. Should get a break this evening with
the loss of heating but fcst soundings show PW air remaining high
through tonight and an upper level weakness will remain over the
region so not of the realm of possibilities that showers could
persist all night. The weakness coupled with speed/directional
convergence should foster an early start to precip on Sunday
morning especially toward coastal TAF sites. Winds will remain
light through the TAF period except in and near storms. 43

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT Sat Jul 15 2017/

UPDATE...
A weak shortwave disturbance rotating in from the northeast may
add a little more lift to this already moist and unstable
tropical-style resident air mass. Early day shower and storm
activity have been confined to the maritime areas...the general
southwesterly track of any southern-based convection following the
mid to upper level north(east)ly steering flow. Other than the
existence of this shortwave...today will be no different than any
other recent day. Numerous boundaries are already laying about with
upstream cell outflow boundaries likely initiating new downstream
shower/storm development. Short range models want to re-focus
early (Sunday) activity across the Gulf/local bays once again but
then trend at keeping the bulk of any activity stationed over the
waters versus inland. This scenario evidenced by the higher resolution
solutions wanting to generate a weak surface low across the western
waters. Model consensus has pegged 93 to 96 F to be this afternoon's
maximum temperatures and this seems on track considering this early
day (southern CWA) cloud cover from a growing cumulus field/nearshore
convective blow-off cirrus. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  77  95  75  93 /  40  30  30  20  60
Houston (IAH)              93  75  92  76  91 /  50  30  30  20  60
Galveston (GLS)            89  81  89  80  88 /  60  40  40  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Jul 15, 7:48 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
848 AM CDT Sat Jul 15 2017

TXZ199-200-210>214-226-227-235>238-152000-
Montgomery-Liberty-Colorado-Austin-Waller-Harris-Chambers-Wharton-
Fort Bend-Jackson-Matagorda-Brazoria-Galveston-
Including the cities of The Woodlands, Conroe, Willis, Liberty,
Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy,
Bellville, Hempstead, Prairie View, Brookshire, Houston,
Pasadena, Katy, Tomball, Humble, Winnie, Mont Belvieu, Anahuac,
El Campo, Wharton, Pierce, Sugar Land, Missouri City, Richmond,
Rosenberg, Edna, Bay City, Palacios, Pearland, Lake Jackson,
Alvin, Angleton, Freeport, League City, Texas City, Friendswood,
and Galveston
848 AM CDT Sat Jul 15 2017

...Tropical Funnel Clouds Possible across Southeast Texas Today...

A moist and tropical air mass is currently over southeastern
Texas today. This is a favorable environment for producing
tropical funnel clouds. Most of these funnel clouds will be short
lived and will not reach the ground. However, you should be
prepared to seek shelter should one of these funnel clouds reach
the ground and become a tornado.
Special weather statement, Jul 15, 12:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
105 PM CDT SAT JUL 15 2017

TXZ200-213-214-151845-
Chambers TX-Liberty TX-Harris TX-
105 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamshire to 6 miles southwest of Devers to
near Mont Belvieu. Movement was south at 25 mph.

Winds in excess of 30 mph, very heavy rainfall and dangerous
cloud to ground lightning will be possible with these storms.

Locations impacted include...
Eastern Baytown, Beach City, Mont Belvieu, Anahuac, Old
River-Winfree, Cove, Stowell, Winnie, Hankamer and Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2966 9490 2993 9503 3001 9444 2989 9444
      2989 9436 2979 9436
TIME...MOT...LOC 1803Z 349DEG 26KT 2992 9433 2995 9464 2989 9496
Special weather statement, Jul 15, 12:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
117 PM CDT SAT JUL 15 2017

TXZ163-151900-
Houston TX-
117 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 200 PM
CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grapeland, or 15 miles north of Crockett, moving southwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3158 9517 3152 9510 3147 9510 3146 9508
      3128 9512 3108 9541 3112 9569 3115 9575
      3116 9573 3121 9575 3123 9573 3127 9573
      3132 9566 3145 9571 3146 9575 3147 9572
      3151 9574 3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 1816Z 022DEG 24KT 3154 9539

11
Special weather statement, Jul 15, 12:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
134 PM CDT SAT JUL 15 2017

TXZ213-214-238-151915-
Chambers TX-Galveston TX-Harris TX-
134 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Baytown, moving southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pasadena, eastern League City, Baytown, Texas City, La Porte, Deer
Park, Dickinson, South Houston, Seabrook, Webster, Beach City, Kemah,
Clear Lake, South Belt / Ellington, Highlands, Channelview, Greater
Hobby Area, Nassau Bay, southwestern Mont Belvieu and Taylor Lake
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2941 9502 2969 9530 2986 9495 2974 9479
TIME...MOT...LOC 1833Z 043DEG 13KT 2977 9493
Special weather statement, Jul 15, 12:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
146 PM CDT SAT JUL 15 2017

TXZ199-200-213-151930-
Liberty TX-Harris TX-Montgomery TX-
146 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...WESTERN
LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dayton Lakes, or 11 miles north of Dayton, moving southwest at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Liberty, Cleveland, Dayton, Kingwood, Patton Village, Roman Forest,
Ames, Hardin, Plum Grove, Kenefick, Dayton Lakes, Lake Houston,
Tarkington Prairie and Moss Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2991 9478 3008 9523 3039 9500 3030 9468
TIME...MOT...LOC 1846Z 029DEG 23KT 3022 9489

11
Special weather statement, Jul 15, 12:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
152 PM CDT SAT JUL 15 2017

TXZ213-151930-
Harris TX-
152 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheldon, or near Cloverleaf, moving southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Galena Park, Jacinto City, Greater Eastwood, Near Northside Houston,
Greater Fifth Ward, Cloverleaf, Channelview, Second Ward, Highlands,
Barrett, Downtown Houston, southeastern Greater Heights, Crosby,
Golfcrest / Bellfort / Reveille, Harrisburg / Manchester, Magnolia
Park, Northshore, Lawndale / Wayside, Pecan Park and Hunterwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3001 9520 2985 9497 2969 9530 2979 9538
TIME...MOT...LOC 1852Z 043DEG 14KT 2986 9518

The radar

The Houston radar (KHGX), 88 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montgomery

When
July 15, 1:00 PM CST
Where
Montgomery County, 1.94 mi ESE of Grangerland
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
30.238, -95.301

A lightning strike injured a male near the intersection of FM 1485 and FM 3083 near Grangerland.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704823.